Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


unbearable fatigue and oral manifestation
Nov 19, 2001

Dear Robert,

Thank you very much for providing your assistance and always prompt reply. I commend you on your unreserved dedication to help us.

i was infected 4 yrs ago, not on any medication, cd4 count in sept was 1100, 43 ratio, last viral load in June non-detectable using rna less than 400. i am feeling very fatigue now, and have developed a few lessions on the lateral border of my tongue, which are white in colour and have not go away for weeks. what shall i do? shall I simply insist on starting medication? i do not live in the united states and so would like you advice so that i could seek other option. Much appreciated.

andy

Response from Dr. Frascino

Hi Andy,

The decision of if and when to start taking anti-HIV medications is a very important one. Your last CD4 count in Sept. was excellent at 1100. Your viral load from June was non-detectable (less than 400). At this point, your symptoms are fatigue and some white spots on your tongue. Let's start with the white spots. These can be related to many different conditions. HIV-related conditions, such as oral hairy leukoplakia or thrush would be most unlikely with your present CD4 count and non-detectable viral load. Check with your doctor or dentist. The white spots may be normal or completely unrelated to HIV. Fatigue is your other complaint. There are numerous potential causes for fatigue in those of us who are HIV-positive. In fact, often there are several causes interacting. Fatigue can be caused by inadequate rest, sleep, diet, and/or exercise; anxiety, stress or depression; an unrecognized opportunistic infection; medication side effects; hormonal imbalances; or anemia. And this is just a partial list of the common potential causes. You should see your HIV specialist and discuss your fatigue problem. Simple blood tests can determine if you are anemic, or have a hormonal imbalance. Your doctor can also examine your to determine if there is an unrecognized infection or other potential cause for your tiredness, such as a psychological cause. Should you insist on starting medication? I wouldn't. Current recommendations in the U.S. and Europe suggest waiting until the CD4 count is around 300. You should have your CD4 count monitored periodically (every 3-6 months). I understand your concerns about not being on medications, but if your CD4 counts remain high and viral load remains low, HIV meds would not be expected to help with any of your current symptoms. Certainly your symptoms need to be evaluated and treated, but most likely not with anti-HIV drugs. For instance, if you are anemic, the treatment should be directed at correcting the anemia. Write back if you are still having difficulty with your fatigue after you've had a chance to evaluate the problem with your doctor. I would strongly advise you hold off on the HIV meds for now and continue to monitor your CD4 counts and viral loads.

Good luck.

Dr. Bob


Previous
Exhausted Also- Pilot Here Again
Next
AZT causing anemia?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement